Nebraska, 2014High Wind in Nebraska, April 29, 2014
April 29, 2014 · NWS CYS · 9 events in 5 counties and zones
A potent spring storm system produced very strong and gusty northwest winds across the southern Nebraska Panhandle. Frequent gusts of 60 to 70 mph were observed.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent spring storm system produced very strong and gusty northwest winds across the southern Nebraska Panhandle. Frequent gusts of 60 to 70 mph were observed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 28, 10:58 PM MST, 1 hour 55 minutes earlier.
Area forecast discussion, Apr 28, 10:58 PM MST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1158 PM MDT MON APR 28 2014
.UPDATE...
ISSUED AT 728 PM MDT MON APR 28 2014
UPDATED POP...TEMPERATURES...AND WINDS THROUGH TUESDAY AS A STRONG
CLOSED LOW ALOFT OVER KANSAS/NEBRASKA WILL MOVE VERY LITTLE OVER
THE NEXT 24 HOURS. A STRONG DISTURBANCE WILL ROTATE
COUNTERCLOCKWISE AROUND THIS LOW AND MOVE OVER THE FORECAST AREA
TOMORROW. EXPECT VERY SIMILAR CONDITIONS ON TUESDAY COMPARED TO
TODAY...WITH STRONG WINDS ACROSS THE HIGH PLAINS AND A BETTER
CHANCE FOR SCATTERED TO NUMEROUS SNOW/RAIN SHOWERS...ESPECIALLY IN
THE AFTERNOON. HEAVY SNOW SHOWERS CAN NOT BE RULED OUT WITH
VISIBILITIES BRIEFLY LOWERING TO ONE QUARTER MILE OR LESS AT
TIMES. TEMPERATURES WILL STRUGGLE TO REACH THE LOW TO MID 40S
AGAIN...AS NORTHERLY WINDS GUST TO NEAR 60 MPH OVER PORTIONS OF
THE HIGH PLAINS AND RIDGES. DECIDED TO EXTEND THE HIGH WIND
WARNING FOR THE SOUTHERN PANHANDLE INTO TUESDAY AFTERNOON.
ALTHOUGH GUSTS OVER 58 MPH ARE NOT EXPECTED TONIGHT...DECIDED THE
DURATION OF ANY LULL IN THE WINDS TO BE RELATIVELY SHORT IN
DURATION TO EXPIRE THE CURRENT HEADLINE. MIDNIGHT SHIFT MAY HAVE
TO EXTEND THIS WARNING FURTHER WEST OR NORTH...SINCE CURRENT
MODELS ARE SHOWING SLIGHTLY STRONGER WINDS COMPARED TO TODAY.
&&
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 247 PM MDT MON APR 28 2014
MAIN CONCERN THIS PERIOD WILL CONTINUE TO BE WINDS AS THEY WILL
REMAIN RATHER STRONG THOUGH WEDNESDAY...ESPECIALLY OVER THE
PLAINS. IN THE IMMEDIATE SHORT-TERM CURRENT ADVY/HI WIND HILITES
LOOK FINE OVER MOST OF THE PANHANDLE AND WILL KEEP UP INTO THIS
EVENING...HOWEVER WILL TRIM OUT DAWES AND BOX BUTTE COUNTIES AS
WINDS HAVE DROPPED OFF THERE.
UPPER LOW OVER NEB WILL DRIFT ONLY SLOWLY EASTWARD OR MEANDER
THROUGH WEDS WITH STRONG MID-LEVEL WINDS MIXING DOWN TO THE
SURFACE BOTH AFTERNOONS. BIG DILEMMA IS HOW MUCH. CLOUDS AND PCPN
WILL TEND TO LIMIT MIXING SOME. PROGGED 800MB WINDS FOR TUESDAY
ABOUT THE SAME AS TODAY WHERE MOST AREAS STAYED IN ADVISORY SPEEDS.
WILL NEED AT LEAST AN ADVISORY FOR THE PANHANDLE AGAIN TUESDAY AND
COULD FLIRT WITH HIGH WIND LEVELS DESPITE SLIGHTLY LESS GRADIENT
IF MORE MIXING OCCURS. WILL HOLD OFF ON NEW HILITES FOR NOW...
ALLOWING CURRENT ONES TO EXPIRE FIRST.
WRAP-AROUND PRECIPITATION WILL ALSO CONTINUE TONIGHT AND TUESDAY
THEN SHOULD TREND DOWN TUESDAY NIGHT AND WEDS AS THE UPPER LOW
DRIFTS FARTHER AWAY AND A SOMEWHAT DRIER NORTHERLY FLOW OCCURS
OVER THE AREA. SOME LIGHT SNOW ACCUMULATIONS POSSIBLE OVER THE
NORTHERN PANHANDLE TONIGHT THOUGH HIGHER AMOUNTS LOOK TO BE JUST A
BIT TO THE EAST. TEMPERATURES REMAINING COOL THROUGH WEDNESDAY.
.LONG TERM...(THURSDAY THROUGH MONDAY)
ISSUED AT 247 PM MDT MON APR 28 2014
LATEST WATER VAPOR LOOP WAS SHOWING THE UPPER LEVEL RIDGE BUILDING
ACROSS THE PACIFIC NORTHWEST IN RESPONSE TO THE DIGGING UPPER
LEVEL TROF OFF THE GULF OF ALASKA. THIS SCENARIO WILL FAVOR RATHER
DRY AND COOL CONDITIONS ON THURSDAY. BEYOND THURSDAY...THE UPPER
LEVEL PATTERN BEGINS TO FLATTEN OUT SOME WHICH WILL FAVOR MORE UNSETTLED
CONDITIONS TOWARDS THE WEEKEND.
FRIDAY-SATURDAY:
THE MODELS ARE IN FAIRLY GOOD AGREEMENT WITH A WARM UP TAKING PLACE
THIS WEEKEND AS 700MB TEMPERATURE STANDARDIZED ANOMALIES APPROACH
TO 1 STANDARD DEVIATION. THIS SHOULD ALLOW FOR TEMPERATURES TO
CLIMB TO AROUND 70 ON SATURDAY. IT MAY BE A TAD COOLER ACROSS
NORTHEAST CORNER OF OUR FORECAST AREA CLOSER TO THE UPPER LEVEL
TROF PUSHING DOWN INTO THE NORTHERN PLAINS. A WEAK BOUNDARY IS
EXPECTED TO DIVE SOUTHEAST ACROSS THE AREA ON FRIDAY AND MAY BRING
A CHANCE OF SHOWERS MAINLY ACROSS AREAS EAST OF THE LARAMIE RANGE
FRIDAY MORNING. ELSEWHERE...THERE WILL BE SOME GOOD UPSLOPE
FLOW IN THE HIGHER ELEVATIONS WHICH WILL FAVOR SOME SCATTERED RAIN
SHOWERS ON FRIDAY. SATURDAY WE MAY SEE MORE OF A THREAT OF SOME
SHOWERS AND THUNDERSTORMS DEVELOPING ALONG A BOUNDARY EXTENDING
FROM THE SOUTHERN PANHANDLE TO DOUGLAS. THIS AREA MAY ACTUALLY SEE
A FEW THUNDERSTORMS DURING THE AFTERNOON WITH CAPE VALUES REACHING
1000J/KG. WE WILL SEE HOW THINGS EVOLVE AS WE APPROACH THE WEEKEND
ESPECIALLY WITH REGARDS TO THE POSITION OF THE WAVES.
SUNDAY-MONDAY:
THE MODELS DO SHOW SOME WEAK UPPER LEVEL RIDGING TAKING PLACE
WHICH WILL KEEP OUR TEMPERATURES ON THE MILD SIDE. THE SURFACE LEE
TROF MAY ALSO BECOME ESTABLISHED WHICH MAY FAVOR BETTER MOISTURE
EAST OF THE LARAMIE RANGE. AS A RESULT...WE MAY SEE A CHANCE OF
THUNDERSTORMS EARLY NEXT WEEK.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY EVENING)
ISSUED AT 1157 PM MDT MON APR 28 2014
IFR STRATUS HAS SETTLED INTO KCDR AND KAIA THIS EVENING...WITH THESE
CONDITIONS TO PERSIST THROUGH SUNRISE. SNOW SHOWERS CONTINUE TO
MOVE SOUTH ACROSS THE FORECAST AREA AT TAF ISSUANCE AND EXPECT A
CHANCE FOR RAIN AND SNOW TO CONTINUE THROUGH TUESDAY. IN
ADDITION...GUSTY NORTHWEST WINDS WILL REMAIN IN PLACE
TONIGHT...AND WILL INCREASE AFTER 15Z WITH GUSTS OF 40 TO 50 KTS
POSSIBLE AT MOST SITES.
&&
.FIRE WEATHER...
ISSUED AT 247 PM MDT MON APR 28 2014
NO CONCERNS ANTICIPATED THROUGH THE WEEK WITH TEMPERATURES
EXPECTED TO BE COOL TO MILD THROUGH THE MID PART OF THE WEEK THEN
WARM SOME BY THE END OF THE WEEK. CONDITIONS WILL REMAIN NON-
CRITICAL OUTSIDE OF WINDS WHICH WILL REMAIN RATHER STRONG MAINLY
IN THE AFTERNOONS OVER THE PLAINS THROUGH WEDS.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...HIGH WIND WARNING UNTIL 8 PM MDT TUESDAY FOR NEZ019>021-054-055.
&&
UPDATE...TJT
SHORT TERM...RE
LONG TERM...REC
AVIATION...RJM
FIRE WEATHER...RE
Hazardous weather outlook, Apr 28, 8:12 PM MST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
912 PM MDT MON APR 28 2014
WYZ101>119-300315-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
912 PM MDT MON APR 28 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.
.DAY ONE...TONIGHT
SCATTERED SNOW SHOWERS WILL GRADUALLY DISSIPATE WITH ISOLATED
FLURRIES POSSIBLE FOR THE REMAINDER OF THE NIGHT. NO ADDITIONAL
SNOW ACCUMULATIONS ARE EXPECTED. GUSTY NORTHWEST WINDS UP TO 50 MPH
WILL CONTINUE OVER MUCH OF THE AREA THIS EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SNOW SHOWERS...MIXED WITH RAIN AT TIMES...ARE EXPECTED
THROUGH WEDNESDAY. SNOW SHOWERS MAY BE HEAVY TUESDAY AFTERNOON
WITH VISIBILITIES BELOW ONE HALF MILE AT TIMES. OTHERWISE...VERY
WINDY CONDITIONS WILL PERSIST THROUGH WEDNESDAY...ESPECIALLY
DURING THE AFTERNOON HOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019>021-054-055-095-096-300315-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
912 PM MDT MON APR 28 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...TONIGHT
ALTHOUGH WINDS WILL SLOWLY DIMINISH THROUGH MIDNIGHT
TONIGHT...GUSTS UP TO 50 MPH ARE STILL POSSIBLE. THE HIGH WIND
WARNING HAS BEEN EXTENDED THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
WINDY CONDITIONS WILL PERSIST THROUGH WEDNESDAY...ESPECIALLY
DURING THE AFTERNOON. THE HIGH WIND WARNING HAS BEEN EXTENDED
UNTIL TUESDAY EVENING. ALTHOUGH A BRIEF LULL IN THE WINDS WILL
OCCUR EARLY TUESDAY MORNING...WINDS WILL QUICKLY INCREASE BY MID
TO LATE MORNING WITH GUSTS UP TO 60 MPH EXPECTED BY NOON TUESDAY.
A MIXTURE OF RAIN AND SNOW SHOWERS ARE POSSIBLE THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
TT
High Wind, Cheyenne
- When
- April 29, 12:53 AM MST to 1:53 PM MST
- Where
- Cheyenne forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.220, -102.995 (the zone’s center; the record gives no point)
The wind sensor at the Sidney Airport measured wind gusts of 58 mph or higher, with a peak gust of 70 mph at 29/0831 MST.
High Wind, Scotts Bluff
- When
- April 29, 1:34 AM MST
- Where
- Scotts Bluff forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
The RAWS sensor at Scottsbluff measured a wind gust of 62 mph.
High Wind, Morrill
- When
- April 29, 3:33 AM MST to 12:14 PM MST
- Where
- Morrill forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.716, -103.010 (the zone’s center; the record gives no point)
The NEDOR sensor at Highway 385 mile post 84 measured sustained winds of 40 mph pr higher.
High Wind, Cheyenne
- When
- April 29, 4:18 AM MST to 1:14 PM MST
- Where
- Cheyenne forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.220, -102.995 (the zone’s center; the record gives no point)
The NEDOR sensor on Interstate 80 mile post 50 near Sidney measured sustained winds of 40 mph or higher.
High Wind, Banner
- When
- April 29, 6:00 AM MST to 5:30 PM MST
- Where
- Banner forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.546, -103.710 (the zone’s center; the record gives no point)
The NEDOR sensor at Banner Road and Highway 71 mile post 34 measured sustained winds of 40 mph or higher.
High Wind, Cheyenne
- When
- April 29, 6:44 AM MST to 9:44 AM MST
- Where
- Cheyenne forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.220, -102.995 (the zone’s center; the record gives no point)
The NEDOR sensor at Highway 385 near Dalton measured sustained winds of 40 mph or higher.
High Wind, Kimball
- When
- April 29, 7:35 AM MST to 3:55 PM MST
- Where
- Kimball forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 41.198, -103.715 (the zone’s center; the record gives no point)
The wind sensor at the Kimball Airport measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 29/0755 MST.
High Wind, Scotts Bluff
- When
- April 29, 8:53 AM MST to 12:53 PM MST
- Where
- Scotts Bluff forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
The wind sensor at the Scottsbluff Airport measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 29/1053 MST.
High Wind, Scotts Bluff
- When
- April 29, 10:34 AM MST
- Where
- Scotts Bluff forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
The RAWS sensor at Scottsbluff measured a wind gust of 61 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Florida, April 29 to 30, 20141 death · $168 million · 70 kt wind · 5 events
- Tornadoes and Flash Flooding in Florida, April 29 to 30, 2014$18 million · EF1 · 50 events
- Flood and Hail in Kentucky, April 29 to 30, 20141 death · $32,000 · 3 in hail · 5 events
- Tornadoes and Flash Flooding in North Carolina, April 29, 2014$430,000 · EF1 · 15 events
- Flash Flooding and Flood in Alabama, April 29 to 30, 2014$820,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Ohio, April 29, 2014$100,000 · 65 kt wind · 20 events
- Hail and Damaging Winds in Ohio, April 29, 20141 injured · $94,000 · 1 in hail · 13 events
- Flash Flood and Flooding in Ohio, April 29 to 30, 2014$121,000 · 2.25 in hail · 14 events
- Dust Storm in Colorado, April 29, 2014$200,000 · 2 events
- High Wind in New York, April 29, 2014$100,000 · 51 kt wind · 4 events
- Damaging Winds and Lightning Strike in Georgia, April 29 to 30, 2014$67,000 · 70 kt wind · 5 events
- High Wind in Pennsylvania, April 29, 20141 injured · $50,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512836, 512816, 512831, 512835, 512830, 512834, 512833, 512826, 512817.